Article citationsMore >>

Neergheen-Bhujun, V. S. (2013): “Underestimating the toxicological challenges associated with the use of herbal medicinal products in developing countries”. Biomed. Res. Int., 2013: 804086.

has been cited by the following article:

Article

Hazards of Herbal Prescriptions: A Case Report and a Review

1Forensic Medicine & Clinical Toxicology Department, Faculty of Medicine, Mansoura University, Mansoura City- Egypt- P.O.


American Journal of Medical Case Reports. 2014, Vol. 2 No. 10, 214-217
DOI: 10.12691/ajmcr-2-10-4
Copyright © 2014 Science and Education Publishing

Cite this paper:
Shimaa M. Motawei. Hazards of Herbal Prescriptions: A Case Report and a Review. American Journal of Medical Case Reports. 2014; 2(10):214-217. doi: 10.12691/ajmcr-2-10-4.

Correspondence to: Shimaa  M. Motawei, Forensic Medicine & Clinical Toxicology Department, Faculty of Medicine, Mansoura University, Mansoura City- Egypt- P.O.. Email: Sh-mm@mans.edu.eg

Abstract

Abstract Introduction: Herbal products are increasingly gaining popularity for treatment of common diseases, despite their limited utility. Public people are not aware of the many hazards resulting from unsupervised use of herbal products. Moreover, many physicians are not aware of this risk of alternative medicine. All of these factors make true challenges for clinical practitioners because of the hazards of herbal prescriptions that may lead to many health effects, organ damage and even death. Case presentation: A 16-years old Egyptian male was presented to the Toxicology Unit of the Emergency Hospital in Mansoura University in a bad condition, one dayafter ingestion of a substance, which they use for treatment of parasitic infestation. After ingestion, he experienced vomiting, diarrhea and abdominal cramps. There was no past history of medical diseases, surgical operations or drug therapy. Also, there was family history of diseases relevant to this current condition. Examination and bedside investigations showed a confused patient with tachycardia and hypertension not responsive to treatment. The patient was admitted to ICU and gastric lavage, after air way protection, was done. Laboratory investigations were completed that showed striking elevations of serum ALT, AST, serum creatinine, serum creatine kinase and potassium levels, that remained risingdespite daily renal dialysis and supportive care by a team of nephrologist, medical internist, ICU care and a chest care with the toxicologist. The patient condition, despite this, remained very bad and developed bleeding from orifices and DIC, pleural effusion, lung collapse and respiratory depression supervenes despite ventilator care in monitored ICU setting. Finally, the patient was arrested and continuous resuscitation efforts failed and he died. Conclusion: Unsupervised herbal products use may carry extreme hazards upon health, up to death of the individual. Orientation of this hazard is essential for both the public and physicians. Herbal products use should be inquired upon in case of sudden deterioration of individual’s health. Unsupervised traditional medicine practice may lead to many health problems that can be faced during clinical practice and should be considered by physicians.

Keywords